Alert archive / Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 337, NWS Blacksburg, VA

July 9, 2008Franklin County, Henry County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2008, 4:11 PM EDT for Franklin County, Henry County, Pittsylvania County, Virginia. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2008, 4:11 PM EDT (20:11 UTC)
Expired
Jul 9, 2008, 5:15 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:20 PM EDTTSTM WND DMG5 E Ferrum, VALARGE TREES DOWN
Jul 9, 4:20 PM EDTTSTM WND DMG5 Sse Rocky Mount, VATREE DOWN ON SONTAG AND LUCY WADE ROAD
Jul 9, 4:35 PM EDTTSTM WND DMG2 N Snow Creek, VATREE DOWN
Jul 9, 4:59 PM EDTTSTM WND DMGCallands, VATREES DOWN ON SAGO ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 092011
SVRRNK
VAC067-089-143-092115-
/O.NEW.KRNK.SV.W.0337.080709T2011Z-080709T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 515 PM EDT.

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF ROCKY MOUNT...OR NEAR FERRUM...AND MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OAK LEVEL...
  SYDNORSVILLE...
  SNOW CREEK...
  SAGO...
  CALLANDS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3682 8007 3685 8007 3685 8010 3686 8014
      3692 8011 3689 8001 3707 7989 3698 7939
      3670 7967
TIME...MOT...LOC 2011Z 286DEG 22KT 3692 8002

$$

DS
4 follow-up statements
000 
WWUS51 KRNK 092028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT WED JUL 9 2008

VAC067-089-143-092115-
/O.CON.KRNK.SV.W.0337.000000T0000Z-080709T2115Z/
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
428 PM EDT WED JUL 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN
FRANKLIN COUNTIES...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SONTAG...OR NEAR
SYDNORSVILLE...MOVING EAST AT 28 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3682 8005 3706 7984 3698 7939 3670 7967
TIME...MOT...LOC 2028Z 287DEG 25KT 3691 7983

$$

DS
000 
WWUS51 KRNK 092044
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 PM EDT WED JUL 9 2008

VAC067-089-143-092115-
/O.CON.KRNK.SV.W.0337.000000T0000Z-080709T2115Z/
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
444 PM EDT WED JUL 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN
FRANKLIN COUNTIES...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SNOW CREEK...OR 7
MILES EAST OF SYDNORSVILLE...MOVING EAST AT 29 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3679 7994 3703 7967 3698 7939 3670 7967
TIME...MOT...LOC 2044Z 287DEG 25KT 3688 7970

$$

DS
000 
WWUS51 KRNK 092057 RRA
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT WED JUL 9 2008

VAC067-089-143-092115-
/O.CON.KRNK.SV.W.0337.000000T0000Z-080709T2115Z/
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
458 PM EDT WED JUL 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN
FRANKLIN COUNTIES...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PITTSVILLE TO LEATHERWOOD...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTHEAST OF CALLANDS TO 6 MILES NORTHEAST OF
MARTINSVILLE CITY...MOVING EAST AT 29 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3679 7994 3684 7973 3700 7950 3700 7949
      3700 7947 3699 7943 3699 7941 3698 7939
      3670 7967
TIME...MOT...LOC 2058Z 287DEG 25KT 3690 7948 3674 7976

$$

DS
000 
WWUS51 KRNK 092112
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
511 PM EDT WED JUL 9 2008

VAC067-089-143-092121-
/O.EXP.KRNK.SV.W.0337.000000T0000Z-080709T2115Z/
FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
511 PM EDT WED JUL 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PITTSYLVANIA...
NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES EXPIRES AT 515
PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED INTO 
ANOTHER WARNED AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3679 7994 3684 7973 3700 7950 3700 7949
      3700 7947 3699 7943 3699 7941 3698 7939
      3670 7967
TIME...MOT...LOC 2111Z 287DEG 25KT 3687 7937 3671 7965

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 9, 3:30 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT WED JUL 9 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE AREA TONIGHT. THE FRONT WILL
STALL THURSDAY INTO THURSDAY NIGHT OVER THE CAROLINAS. WIDESPREAD
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION WITH
THE FRONTAL PASSAGE.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOPED THIS AFTERNOON
AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. WITH THE
FRONT MOVING FROM WEST TO EAST THE STORMS IN THE MOUNTAINS WILL
PUSH EAST OF THE BLUE RIDGE THIS EVENING.

SHEAR WILL BE STRONG ENOUGH THIS AFTERNOON THAT MULTICELL
CONVECTION IS POSSIBLE AND ENOUGH INSTABILITY FOR A THREAT FOR
DAMAGING WIND GUSTS. THE ENTIRE CWA HAS A SLIGHT RISK SEVERE.
OTHER CONCERN FOR THIS AFT/EVE WITH THE CONVECTION IS THE
POTENTIAL FOR VERY HEAVY DOWNPOURS WITH PWATS 1.7 TO 2 INCHES...OR
125% OF NORMAL. FFG IS LOW ENOUGH IN SPOTS THAT 1.25 TO 2 INCHES
IN AN HOUR COULD CAUSE FLOODING. THINK STORMS WILL BE MOVING ALONG
FAST ENOUGH THAT WE DO NOT NEED A FLASH FLOOD WATCH AT THIS POINT.
HOWEVER...IF STORMS DEVELOP ON OLD BOUNDARIES OR A LEE TROUGH AND
BEGIN TO TRAIN...WE MAY NEED A SHORT FUSED FLASH FLOOD WATCH LATE
THIS AFTERNOON OR EARLY THIS EVENING. PLAYED LOW TEMPERATURES
OVERNIGHT CLOSE TO THE MAV GUID.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
TIMING OF WEAK COLD FRONT REMAINS SIMILAR ON MODELS...BUT AT SOME
POINT THURSDAY OR THURSDAY NIGHT FRONT WILL STALL OUT AS IT
BECOMES PARALLEL WITH ZONAL FLOW ALOFT. LOW LEVEL WINDS BELOW 850MB
MAY HAVE A LIGHT COMPONENT OUT OF THE EAST WHICH WOULD KEEP LOW
LEVEL MOISTURE HIGH. NAM KEEPS DEEP MOISTURE IN THROUGH FRIDAY
MORNING. DECIDED TO KEEP CHANCE OF PRECIPITATION THURSDAY AND
THURSDAY NIGHT IN SOUTHERN AREAS ALONG THE VIRGINIA/NORTH CAROLINA
BORDER. WENT WITH HIGHS FROM AROUND 80 IN THE NORTHWEST TO THE
UPPER 80S IN THE SOUTHEAST. USED BLEND FOR LOW TEMPERATURES
THURSDAY NIGHT WITH READINGS FROM MID 50S TO MID 60S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
KEPT LIGHT POPS FRIDAY ACROSS SOUTHERN PORTIONS OF CWA WITH WEAK
SLOW MOVING FRONTAL BOUNDARY AND SOME ONSHORE FLOW. H5 LOW MOVING
INTO SOUTH CENTRAL CANADA...AND STRENGTHENING UPPER HIGH OVER THE
GULF OF MEXICO MAY NUDGE THIS BOUNDARY SLIGHTLY BACK NORTH.

A SIG MID LEVEL WEAKNESS/CLOSED LOW DEVELOPMENT IS POSSIBLE OFF
LOWER MID ATLC COAST WITH SFC LOW DEVELOPMENT EXPECTED OFF NC
DURING THE WEEKEND. COLD FRONT WILL TRAVEL THROUGH SUNDAY NIGHT
INTO MONDAY. HIGH PRESSURE WILL BUILD SOUTH ACROSS THE REGION
MONDAY INTO WEDNESDAY. LEANED MEDIUM RANGE ISC GRIDS TOWARDS
HPCGUIDE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AIRMASS ACROSS THE REGION HAS BECOME MODERATELY UNSTABLE. NUMEROUS
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST WEST OF THE AREA
AHEAD OF A WEAK SHORT WAVE. THESE SHOULD CONTINUE INCREASING IN
COVERAGE AND INTENSITY AND MOVE EAST THROUGH THE AFTERNOON AND
INTO THE EARLY EVENING. I HAVE INCLUDED A FAIRLY LONG PERIOD OF
VCTS FOR ALL TAF SITES...WITH A SHORTER 2 HOUR TEMPO PERIOD WITH
TSTMS FOR WHEN I THINK THEY ARE MOST LIKELY AT EACH TAF SITE.
STORMS SHOULD BE STRONG ENOUGH WHEN THEY REACH ROA AND LYH THAT I
INCLUDED STRONG WINDS WITH THE TEMP GROUP...AND STRONGEST AT
DANVILLE...WHERE I INCLUDED THE STRONGEST WINDS. ALL SITES WILL
LIKELY SEE MVFR CONDITIONS...POSSIBLY A BRIEF PERIOD OF IFR WITH
THE PASSAGE OF TSTMS. STORMS SHOULD CLEAR DANVILLE LAST BY 00 TO
02Z. MVFR FOG IS LIKELY OVERNIGHT...WITH A GOOD CHANCE OF LIFR AT
LWB AND IFR CIG AT DAN. WITH DRIER AIR MOVING INTO THE AREA
THURSDAY BEHIND THE SFC FRONT...CONDITIONS SHOULD IMPROVE QUICKLY.
ONLY EXCEPTION MAY BE DANVILLE...WHERE THE SFC FNT MAY STALL.

AS NOTED...THE FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A
THREAT FOR TSTMS MAINLY AT DANVILLE. EVEN DRIER AIR WILL WORK
INTO MOST OF THE AREA FOR FRIDAY. RETURN FLOW SATURDAY AND SUNDAY MAY
PRODUCE ISOLATED TO SCATTERED TSTMS IN THE MTNS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/RCS/KK
NEAR TERM...JJ/KK
SHORT TERM...AMS/KK
LONG TERM...KK/RCS
AVIATION...AMS/JJ
Hazardous weather outlook, Jul 9, 3:52 PM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT WED JUL 9 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-102000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
352 PM EDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE
WILL BE DAMAGING WINDS. VERY HEAVY RAIN IS ALSO LIKELY WITH ANY
OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jul 9, 11:12 AM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     3 W MONETA              37.19N 79.69W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON GOODVIEW ROAD NEAR HIGHWAY 122

0657 PM     TSTM WND DMG     4 ESE MONTVALE          37.36N 79.67W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON IRVING ROAD NEAR HIGHWAY 460

0725 PM     TSTM WND DMG     1 S SEDALIA             37.47N 79.45W
07/08/2008                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREE DOWN ON HURRICANE RIDGE ROAD

&&

SK
Special weather statement, Jul 9, 2:48 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT WED JUL 9 2008

NCZ003-004-020-091915-
YADKIN NC-STOKES NC-SURRY NC-
248 PM EDT WED JUL 9 2008

...EXPECT THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL...FREQUENT
LIGHTNING AND GUSTY WINDS...

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PILOT MOUNTAIN TO 3
MILES WEST OF YADKINVILLE...MOVING EAST AT 27 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...YADKINVILLE AT 255 PM EDT...PILOT
MOUNTAIN STATE PARK...SHACKTOWN AT 300 PM EDT...VADE MECUM AT 305 PM
EDT...CAPELLA...HUNTSVILLE AT 310 PM EDT...HANGING ROCK STATE PARK...
KING AT 315 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO THREE QUARTERS OF AN INCH DURING
THE NEXT HALF HOUR....FREQUENT LIGHTNING AND WIND GUSTS APPROACHING
50 MPH. SMALL HAIL IS ALSO POSSIBLE.

DS
Special weather statement, Jul 9, 3:57 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT WED JUL 9 2008

VAZ022-023-033-034-092100-
FRANKLIN VA-BOTETOURT VA-ROANOKE VA-BEDFORD VA-
357 PM EDT WED JUL 9 2008

...THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL MOVE THROUGH
NORTHERN ROANOKE AND BEDFORD COUNTIES...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF ROANOKE...OR ABOUT OVER
ROANOKE AIRPORT...MOVING EAST AT 32 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...VINTON...LAYMANTOWN AT 405 PM EDT...LAYMANTOWN AT 410 PM
EDT...STEWARTSVILLE AT 415 PM EDT...CHAMBLISSBURG...GOODVIEW AT 425
PM EDT...THAXTON AT 430 PM EDT...MONETA AT 435 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING...WIND GUSTS TO 40 MPH...AND
SMALL HAIL IN THE PATH OF THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

PH
Local storm report, Jul 9, 4:11 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     VINTON                  37.27N 79.89W
07/09/2008                   ROANOKE            VA   TRAINED SPOTTER

            NUMEROUS TREE LIMBS DOWN UP TO ONE FOOT IN DIAMETER ON
            GROUND

&&

JWHITE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:43 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania56 min
Jul 9, 2:56 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Smyth, Wythe, City of Galax64 min
Jul 9, 3:36 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery54 min
Jul 9, 4:01 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville59 min
Jul 9, 4:05 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Campbell, Franklin, Pittsylvania, Roanoke and 1 more55 min
Jul 9, 4:18 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville57 min
Jul 9, 4:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg64 min
Jul 9, 4:50 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania70 min
Jul 9, 4:54 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville61 min
Jul 9, 4:55 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania65 min
Jul 9, 5:19 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania71 min
Jul 9, 5:37 PM EDTSevere Thunderstorm WarningRNKAppomattox, Charlotte53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.